Several of my female patients have chronic itchy, burning
vulvitis. Oral and topical antifungal agents, topical corticosteroids,
and estrogen vaginal preparations have not been
effective. The mucous membranes and perineal areas usually
appear normal, except for scratch marks. Generally, results
of potassium hydroxide evaluations are negative.
How often does atopic dermatitis affect the vulva?
I have prescribed doxepin; however, one patient complained
of sleepiness. What can be done about this side effect?
-- L. Van Houten, ARNP
Lake City, Fla
Chronic pruritus of the vulva is a challenging
problem, and a full discussion lies outside
the scope of this response. To treat burning
vulvitis effectively, it is necessary to know the
cause. When no obvious cause is evident, an
extensive history taking, physical examination, and laboratory
studies are required, and a multidisciplinary approach
that involves dermatologic, genitourinary, and gynecologic
consultations may be useful.1
Atopic dermatitis can affect the vulva, but it is an uncommon
cause of chronic vulvar pruritus in postpubertal
females. However, patients with sensitive skin are more
likely than patients without a history of atopy to develop
contact or irritant dermatitis as a reaction to hygienic products,
clothing, detergents, fabric softeners, and so forth.
Often, the source of the burning sensation cannot be
identified. In such cases, symptomatic treatment is unfortunately
the best that can be offered for this frustrating
problem. Both topical and systemic treatments can provide
symptomatic relief; however, avoid sensitizing medications,
such as topical benzocaine. Doxepin is an effective antipruritic
that should be reserved for bedtime use because of
its soporific properties.
-- David L. Kaplan, MD
University of Missouri, Kansas City
University of Kansas